Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 262, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 21, 2006, 4:14 PM EDT for Hoke County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2006, 4:14 PM EDT (20:14 UTC)
- Expired
- Jun 21, 2006, 5:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 95 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:25 PM EDT | HAIL 0.75 | Rockfish, NC | PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT BETWEEN BAREFOOT ROAD AND KING ROAD OFF OF ROCKFISH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 212015 SVRRAH NCC093-212115- /O.NEW.KRAH.SV.W.0262.060621T2014Z-060621T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 414 PM EDT WED JUN 21 2006 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ROCKFISH...OR ABOUT 6 MILES EAST OF RAEFORD...MOVING SOUTH AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WAS MOVING SOUTHEAST OVER THE FAR WEST PART OF FORT BRAGG...NEAR THE MOORE COUNTY BORDER. WINDS OF 58 MPH AND HAIL TO THE SIZE OF PENNIES ARE LIKELY WITH THESE STORMS. IF IN MOBILE HOMES OR VEHICLES...LEAVE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3521 7925 3511 7938 3486 7931 3494 7902 $$ DJF
2 follow-up statements
000 WWUS52 KRAH 212047 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 445 PM EDT WED JUN 21 2006 NCC093-212115- /O.CON.KRAH.SV.W.0262.000000T0000Z-060621T2115Z/ HOKE NC- 445 PM EDT WED JUN 21 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR HOKE COUNTY... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED JUST SOUTH OF RAEFORD...BETWEEN BOWMORE AND ANTIOCH... DRIFTING TO THE SOUTHWEST AT 15 MPH. VERY HEAVY RAIN CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. IN ADDITION TO THE POTENTIAL FOR HEAVY RAIN AND LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3521 7925 3511 7938 3486 7931 3494 7902 $$ 11
000 WWUS52 KRAH 212115 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 514 PM EDT WED JUN 21 2006 NCC093-212124- /O.EXP.KRAH.SV.W.0262.000000T0000Z-060621T2115Z/ HOKE NC- 514 PM EDT WED JUN 21 2006 ...THE SEVERE THUNDERSTORM WARNING FOR HOKE COUNTY EXPIRES AT 515 PM EDT... THE STORM THAT PRODUCED PENNY SIZE HAIL IN HOKE COUNTY IS MOVING TO THE SOUTHWEST OUT OF THE COUNTY... AND THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3521 7925 3511 7938 3486 7931 3494 7902 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:55 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 21, 2:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT WED JUN 21 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... THROUGH TONIGHT: SENT A QUICK UPDATE EARLIER FOR THE DEVELOPING MCS OVER EASTERN NC. SCATTERED STORMS HAVE REACHED NEAR OR SURPASSED SEVERE LEVELS OVER THE FAR NORTHEAST PIEDMONT THROUGH THE COASTAL PLAIN AND EASTERN SANDHILLS... ALONG A PERSISTENT TIGHT INSTABILITY GRADIENT AND LOW LEVEL CONVERGENCE ZONE. THIS ACTIVITY WAS ENHANCED BY LARGE SCALE LIFT FROM RESIDUAL MESOSCALE CONVECTIVE VORTICITY CENTERS DROPPING DOWN IN THE NORTHWEST MID LEVEL FLOW. ECHO TRAINING AND THE RELATIVELY SLOW MOVEMENT HAVE PRODUCED SOME LOCALIZED STREET FLOODING THIS AFTERNOON... AND THIS COULD PERSIST IN THIS AREA WELL THROUGH THE EVENING AS THE NAM INDICATES UPPER DIVERGENCE OVER THE NORTHEAST CWA ASSOCIATED WITH A WEAK JETLET LATER TONIGHT. WILL HOLD ONTO SCATTERED STORMS IN THE FAR SOUTHEAST THROUGH THE EVENING... WITH LESSER COVERAGE TO THE WEST AND SOUTH... FARTHER AWAY FROM THE BETTER LOW LEVEL FORCING. VERY ISOLATED STORMS COULD LINGER WELL PAST MIDNIGHT GIVEN THE HIGH BOUNDARY LAYER MOISTURE CONTENT AND THE STILL-FORMIDABLE ELEVATED CAPE. EXPECT PARTLY CLOUDY SKIES AND PATCHY FOG AS WELL. LOWS 67-73. THURSDAY: MID LEVEL ANTICYCLONE PARKS ITSELF OVERHEAD... AND THE OVERALL REGIME OF A SUPPRESSION OF THE UPPER JET CORE WELL TO THE NORTH AND A LIGHT DOWNSLOPE 850 MB FLOW MATCH FAIRLY WELL WITH PREVIOUS WELL ABOVE NORMAL TEMPERATURE CASES... AND WIDESPREAD MID TO POSSIBLY UPPER 90S TOMORROW IS NOT OUT OF THE QUESTION CONSIDERING THE MCS TRACK WILL BE TO OUR NORTH. FORECAST SOUNDINGS CONTINUE TO SHOW DECENT INSTABILITY THOUGH WITH CAPES NEARING 2000 J/KG. DEEP LAYER SHEAR LOOKS TO BE EVEN LESS THAN TODAY BUT IS VEERING THROUGH THE LOW LEVELS... SO FEEL JUSTIFIED TO INCLUDE ISOLATED STORMS ALONG AND EAST OF THE PERSISTENT SURFACE TROUGH. THURSDAY NIGHT THROUGH SATURDAY: THE UPPER RIDGE AXIS ELONGATES AND DROPS JUST OUR SOUTHEAST... AS THE UPPER TROUGH AXIS SLOWLY APPROACHES FROM THE NORTHWEST THEN STALLS. THIS ALONE PUTS NC IN A PATTERN OF INCREASING AND DEEPENING MOISTURE... PARTICULARLY OVER THE WESTERN HALF OF THE STATE WHERE THE INCREASING DYNAMIC LIFT WILL BE AUGMENTED BY LOW LEVEL CONFLUENT UPSLOPE SE TO S FLOW. BUT ALSO TO BE CONSIDERED IS THE POTENTIAL WESTWARD MOVING TROPICAL WAVE THAT APPROACHES THE SOUTHEAST COAST BY SATURDAY... WHICH SHOULD FURTHER DEEPEN MOISTURE AND MAY PRODUCE ENHANCED RAINFALL OVER THE EASTERN CWA AS WELL. THERE IS STILL A GOOD BIT OF UNCERTAINTY WILL THIS SYSTEM SO WILL FOCUS HIGHER POPS IN THE WESTERN CWA. TEMPERATURES SHOULD TREND CLOSER TO NORMAL FOR HIGHS FROM FRIDAY TO SATURDAY WITH INCREASED CLOUD COVER... BUT REMAIN ABOVE NORMAL AT NIGHT. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... FIRST FULL WEEK OF SUMMER SHAPING UP TO START ON A WET NOTE. PERSISTENT RIDGE OVER THE WESTERN CONUS AND WESTERN ATLC PATTERN WITH DEEPENING UPPER TROUGH OVER OHIO VALLEY. AT THE SURFACE...FRONTAL TROUGH OVER THE REGION ALONG WITH DEEP MOIST SOUTHEASTERLY FETCH OFF THE SUBTROPICAL ATLC. ADDITIONALLY TROUGH OFF THE SOUTHEAST ATLC COAST PROPAGATING WEST WILL ADD TO INCREASED POTENTIAL FOR SHOWERS/STORMS...WITH THE POTENTIAL OF LOCALIZED HEAVY RAINS. && .AVIATION... SCT TO BKN CU 4-6KFT THROUGH 01Z. BRIEF MVFR CIGS/VSBYS IN SCATTERED SHOWERS AND TSTMS RDU-FAY/RWI VICINITIES THROUGH 01Z. AFTER 01Z SCT CLOUDS 6KFT. VFR CONDITIONS ALL TAF SITES BY 02Z. AFTER 08Z PATCHY FOG/HAZE DEVELOPING RDU-FAY-RWI VICINITIES OCNLY LOWERING VSBYS 3-5 MILES. POCKETS IFR VSBYS TIL 13Z. SCATTERED CU 3-5KFT DEVELOPING TOWARD END OF TAF PERIOD. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...RA AVIATION...RA
Hazardous weather outlook, Jun 21, 4:22 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 422 AM EDT WED JUN 21 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 422 AM EDT WED JUN 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL INCREASE EARLY NEXT WEEK AS A FLOW OF MOIST AIR OFF THE SUBTROPICAL ATLANTIC PERSISTS ACROSS CENTRAL NORTH CAROLINA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RFG
In the hours before
Local storm report, Jun 21, 2:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
254 PM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 5 NW BENSON 35.43N 78.61W
06/21/2006 HARNETT NC LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
DMLocal storm report, Jun 21, 2:55 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG PRINCETON 35.47N 78.16W
06/21/2006 JOHNSTON NC LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
DMLocal storm report, Jun 21, 2:56 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 5 N BLACK CREEK 35.71N 77.93W
06/21/2006 WILSON NC LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
DMLocal storm report, Jun 21, 3:03 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 5 N BENSON 35.45N 78.55W
06/21/2006 JOHNSTON NC LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
DMLocal storm report, Jun 21, 3:17 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG GOLDSBORO 35.37N 77.98W
06/21/2006 WAYNE NC LAW ENFORCEMENT
MANY TREES DOWN AND POWER OUT IN THE CITY OF GOLDSBORO.
&&
VINCENTLocal storm report, Jun 21, 4:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT WED JUN 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG EASTOVER 35.10N 78.78W
06/21/2006 CUMBERLAND NC LAW ENFORCEMENT
POWER LINES DOWN ON MIDDLE ROAD IN EASTOVER.
&&
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:07 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 23 min |
| Jun 21, 1:22 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 23 min |
| Jun 21, 1:44 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 46 min |
| Jun 21, 1:49 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 26 min |
| Jun 21, 1:57 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 18 min |
| Jun 21, 2:16 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 59 min |
| Jun 21, 3:08 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 67 min |
| Jun 21, 3:43 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 32 min |
| Jun 21, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 31 min |
| Jun 21, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.